Feeds:
Posts
Comments

Archive for August, 2012

No Blood Left?!

Okay so that’s a slight exaggeration, but I went for my routine blood test today and as soon as I walk in the nurses’ room you could see the panic briefly cross her face. Apart from my two nurses at the hospital, nobody likes taking blood from me or inserting cannulas – after 16 years of regular blood tests and IVs, my veins are shot and even if they find my one ‘good’ arm vein it doesn’t always give.

Today I had the youngest nurse in the surgery, who immediately started flapping her arms and saying she didn’t want to do it. I explained to her that I had made a huge effort to get there on the bus, even asked if there was any chance the other nurse could try, but she eventually agreed to have a go herself. After asking me to show her where my ‘good’ vein was and four pokes in that area, she gave up as she couldn’t get a single drop of blood. It’s just impossible, she says, I don’t know what more I can do.

She asked me if it was possible to get my bloods done at the hospital, so I explained to her it is over an hour and a half round trip and not really practial. In the end she booked me an appointment to go back on Thursday, for the other nurse to have a go, but I’m really not sure I want to go. Not because I’m bothered about the needles but because I’m worried they’ll wreck the only vein they can cannulate for my IV Infliximab. My next infusion is on the 28th August, so there wouldn’t be long for it to recover.

I have been trying all of the tips I posted a while back. I even have my own rubber egg to squeeze in the hopes it pumps the veins up, but it seems these things are failing me too. I don’t know what happens next – I obviously need blood tests to monitor my condition and the effect of Cyclosporin on my Kidneys, but what if they outright refuse to try? (As today’s nurses now has).  A portacath was mentioned a while back, but I’m not keen on that idea after seeing the trouble my friend Kate has had with hers. I know the day will come eventually, but I was hoping to put it off for a while longer!

L

Advertisements

Read Full Post »

Sorry there have been no posts for a while. I haven’t been able to face using the computer very much as I have been feeling pretty grotty. I’d been having a spell of migraine-type headaches before my infusion and after it, it seemed to get a lot worse and developed into fevers, nausea, feeling tachy etc. Saw a locum GP on Friday, who told me I had an infection somewhere and that my body would have to fight it off itself, despite being on all these immune-suppressant drugs. I gave him the benefit of doubt but over the weekend the fevers became worse (the shivery hot type) and I thought I was in my childhood bed/room, so was obviously not quite with it.

I saw my actual GP (who is great) on Monday and he gave me a good examination, which confirmed the suspected infection – my glands were swollen, ears and throat inflamed and sore, plus I felt like I’d taken a punch to the face. He diagnosed it as Sinusitis and prescribed me some antibiotics. This is always difficult as, since I’ve had all this autoimmune trouble, I have become allergic to many antibiotics, including Penicillins, Cephalosporins, Clindamycins, Erythromycins, Metranidazole… Usually, I take Ciprofloxacin; but he has prescribed Doxycycline for this infection, which is stronger, while it is in the head and I’m immune suppressed. He said there are horror stories of people not taking such infections seriously and ending up with Meningitis or Septicemia; therefore, he wasn’t very happy with the locum.

I’ve been taking the tablets for a few days now and still feel yucky. The temperatures have eased and the head pain has improved enough to allow me to read and use the computer, but it is still there and still bothering me. Plus it feels like I’ve had all the life sapped out of me again. I also feel bruised and tender all over – from my little toe up to my eyebrows – and my stomach is absolutely killing me. But it is only for a week and hopefully the Docycycline will clear the infection, leaving me feeling better by the end of the course. That’s if it is Sinusitis to blame.

I can’t help but feel the Infliximab infusions are to blame in some way. I have had so many minor but troublesome infections since starting it, much more than I have with any of the other biologics. Still, it is a small price to pay for the improvements it has brought me in other ways. I just wish that now the Still’s seems to be more under control, I didn’t have all these niggly issues holding me back from getting on with a normal day and from improving my general stamina. I’m hoping to start a phased return to work in September, but right now I can’t even imagine it because I’m waking up feeling rotten every day, rather than feeling good like I was a few weeks ago. I just want to get off the rollercoaster and be able to settle into some sort of routine wellness. As great as it is to feel better, I won’t get very far in the real world if that wellness varies daily.

I know it’s just a temporary setback, but I have so far to go in the next four weeks, to get myself back on track and back to work.

It’s gonna be an uphill struggle, that’s for sure.

L

Read Full Post »

Had my fifth Infliximab (Remicade) infusion on Tuesday. Everything went well during the infusion itself; I don’t seem to have the immediate side effects of burning up and flushing that I did with the first couple anymore and don’t need to stay afterwards to make sure I have no reactions. I do seem to get a few side effects after the infusion though.

Firstly, I have had a few days’ worth of fatigue after my past infusions and this time has been no different. I feel very sleepy, weak, breathless and my pulse races. I’ve found it pointless trying to fight this, so now just make sure I sleep longer and take a nap in the afternoons. It is short-lived and I have more energy for the rest of the time so, over all, it’s worth it.

I seem to be getting temperatures this time round, something I don’t remember having experienced previously. I suddenly burn up with no warning and it has become so unbearable that I’ve had to stand outside in the rain at times. When I come back inside I’ve still been bright red and feverish. I have no idea if it is a side effect of the Infliximab infusion yesterday, but I’m hoping so – the alternatives being Still’s related temperature or an infection, both of which would tie in with the raised CRP.

Other side effects that I have experienced after Infliximab have included mouth sores and ulcerated throat, which occur a week or so after the infusion and soon clear up. I have been using Corsadyl mouthwash since the day of my infusion to try and prevent this ulceration from getting too bad, but again this is something minor compared to the Still’s symptoms.

Looking at the list of side effects on Arthritis Research UK, the main ones seem to be flushing, headache, blocked nose and stomach pain. I have noticed an increase in the number of headaches I’ve had recently, but can’t say they are definitely a result of the Infliximab. It is something I will be keeping an eye on though. I’ve also had episodes of stomach pain, which again I have yet to definitely attribute to the Infliximab. It’s something I have discussed with another Still’s buddy, who felt that the biologic drugs were contributing to our gastritis. I have noticed an increase in pain since my infusion on Tuesday, so there could be some truth in this.

I also seem to be gaining a lot of weight right now, despite having reduced my Prednisolone dose to 5mg, the lowest it has been in years. I’ve been eating sensibly and exercising more, so was expecting to have lost a little but no, I’ve put another 2kg on. This makes me think that it is either a) just taking longer to lose the Pred weight, b) The morphine is making me retain more fluid than I think or c) the Infliximab is contributing to this weight gain. I just hope it doesn’t keep piling on, especially as we are increasing the dose next month.

Right now it feels like there is a war going on inside me, I’m hoping this means that the Infliximab is doing its job – that’s how I visualise it.  It’d be great if there was something that could help without all the side effects, but I’m still so very grateful to this drug as it seems to have turned things around for me. I can cope with a few iffy days.

L

Read Full Post »